Oregon, 2004

Flash Flood in Oregon, June 29, 2004

June 29, 2004 · NWS PDT · 1 event in 1 county or zone

Four inches of water was observed on highway 26, 10 miles west of Mitchell. Rocks and running water as well as flooding of ditches and canyons was also observed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Four inches of water was observed on highway 26, 10 miles west of Mitchell. Rocks and running water as well as flooding of ditches and canyons was also observed. A weather spotter reported .80 inches of rain in 20 minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 29, 1:30 PM PST, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 29, 1:30 PM PST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
230 PM PDT TUE JUN 29 2004

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...THUNDERSTORMS ARE
QUICKLY FIRING UP NOW ACROSS THE SOUTHER PORTIONS OF THE FORECAST
AREA IN QUITE AN UNSTABLE ATMOSPHERE.  PRECIP WATER VALUES AT NEARBY
UPPER AIR STATIONS ARE AROUND 1 INCH.  THIS ABUNDANT MOISTURE
COMBINED WITH LOW LI AND HIGH CAPE VALUES WILL MAKE FOR A VERY
FAVORABLE ENVIRONMENT FOR THUNDERSTORMS WITH HEAVY RAIN THIS
AFTERNOON AND EVENING.  AS SUCH HAVE EXPANDED THE FLASH FLOOD WATCH
WESTWARD TO INCLUDE DESCHUTES COUNTY...WHICH IS WHERE THE STRONGEST
STORMS ARE CURRENTLY FORMING.  EXPECT THE STORMS TO CONTINUE WELL
INTO THE EVENING AND POSSIBLY INTO THE LATE NIGHT HOURS.  FARTHER
NORTH...IN THE BLUE MOUNTAIN FOOTHILLS NORTHWARD...THERE HAS BEEN
SIGNIFICANT CLOUD COVER TODAY WHICH HAS INHIBITED SOLAR HEATING AND
THEREFORE THUNDERSTORM DEVELOPMENT IS BEING DELAYED.  THIS WILL
ULTIMATELY PREVENT ANY SEVERE STORMS OR FLASH FLOODING TYPE OF
STORMS IN THOSE AREAS.

THERE ARE SEVERAL WEAK CIRCULATIONS THAT ARE ROTATING UP INTO THE
PACIFIC NORTHWEST IN A DEEP SOUTHERLY FLOW ALOFT ON THE EASTERN
FRINGE OF AN UPPER TROUGH ALONG THE COAST.  THE LOW TO MID LEVEL
STEERING WINDS RELATIVE TO THE UPPER FLOW ARE BEING INFLUENCED BY
THESE CIRCULATIONS WHICH IS CAUSING THE STORMS TO BE SLOW MOVING.
AS A RESULT THE THREAT OF FLASH FLOODING IS BEING ENHANCED BY THIS
FEATURE AS WELL.

THE SOUTHERLY FLOW ALOFT WILL GRADUALLY BECOME MORE SOUTHWESTERLY
AND THEN WESTERLY BY THE LATTER PART OF THE WEEK AS UP STREAM
WEATHER SYSTEMS HELP TO WEAKEN THE TROUGH ALONG THE COAST.  AS A
RESULT CAN EXPECT THE ATMOSPHERE TO BECOME MORE STABLE EACH DAY THAN
THE DAY BEFORE...WITH LESS THUNDERSTORM ACTIVITY.  THIS AFTERNOON
AND EVENING LOOKS TO BE THE MOST FAVORABLE PERIOD FOR T-STORMS.
TEMPERATURES WILL CONTINUE TO RUN VERY WARM...ABOUT 3 TO 6 DEGREES
ABOVE NORMAL THROUGH THURSDAY DUE TO THE DEEP SOUTHERLY FLOW ALOFT
AND THE ORIGIN OF THE AIRMASS.  RSC.

.LONG TERM...FRIDAY THROUGH TUESDAY...UNSETTLED PATTERN WILL
CONTINUE INTO THE EXTENDED...WITH MODELS IN GOOD AGREEMENT THAT A
TROUGH OF LOW PRESSURE WILL PUSH INTO THE PACIFIC NORTHWEST SUNDAY
INTO MONDAY.  THIS SYSTEM WILL BRING WITH IT ENOUGH INSTABILITY TO
GENERATE CONTINUED THUNDERSTORM ACTIVITY OVER THE CENTRAL AND
EASTERN MOUNTAINS.  THIS TROUGH WILL LINGER INTO EARLY NEXT WEEK
BEFORE EXITING TO THE EAST OVER THE NORTHERN ROCKIES.  FORECAST
MODELS DIVERGE ON SPEED OF PROGRESSION OF THIS SYSTEM...THUS HAVE
MADE FEW CHANGES TO FORECAST AFTER THE WEEKEND.  ENOUGH MOISTURE
WILL LINGER OVER THE AREA DURING THE EXTENDED TO KEEP CONVECTIVE
SHOWERS AROUND THROUGH THE PERIOD.  CANTIN

&&

.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 60 91 60 90 / 20 20 20 10
WALLA WALLA         62 91 62 90 / 20 20 20 10
TRI-CITIES          60 94 59 92 / 20 10 10 10
YAKIMA              58 90 57 91 / 05 10 10 10
&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...FLASH FLOOD WATCH TODAY AND THIS EVENING FOR WALLOWA COUNTY
     (ZONE 50)...GRANDE RONDE VALLEY (ZONE 49)...THE BLUE MOUNTAINS
     (ZONE 46)...THE JOHN DAY BASIN (ZONE 47)...THE OCHOCO/JOHN DAY
     HIGHLANDS (ZONE 48) THE DESCHUTES PLATEAU (ZONE 42 AND
     43)...AND THE BLUE MOUNTAIN FOOTHILLS OF OREGON (ZONE 45).
WA...NONE.
&&

88
Hazardous weather outlook, Jun 29, 4:10 AM PST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OREGON
510 AM PDT TUE JUN 29 2004

ORZ041>050-WAZ024>030-301200-
NORTH CENTRAL OREGON-CENTRAL OREGON-LOWER COLUMBIA BASIN (OR)-
FOOTHILLS OF THE BLUE MOUNTAINS (OR)-BLUE MOUNTAINS-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-WALLOWA COUNTY-
EASTERN COLUMBIA RIVER GORGE (WA)-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-YAKIMA VALLEY-
LOWER COLUMBIA BASIN (WA)-FOOTHILLS OF THE BLUE MOUNTAINS (WA)-
NORTHWEST BLUE MOUNTAINS-
510 AM PDT TUE JUN 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

FLASH FLOOD WATCH UNTIL 7 PM
     BLUE MOUNTAINS (OR), JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS,
     GRANDE RONDE VALLEY, WALLOWA COUNTY

HEAVY RAIN ASSOCIATED WITH THUNDERSTORMS
     NORTHWEST BLUE MOUNTAINS (WA), CENTRAL OREGON

SHOWERS AND THUNDERSTORMS WILL REDEVELOP OVER CENTRAL AND EASTERN
OREGON AND SOUTHEAST WASHINGTON TODAY AND THIS EVENING.  SLOW MOVING
THUNDERSTORMS PRODUCING HEAVY RAIN WILL THREATEN THE CENTRAL AND
EASTERN OREGON MOUNTAINS AS WELL AS THE JOHN DAY BASIN AND THE
GRANDE RONDE VALLEY WITH FLASH FLOODING.  PLEASE REFER TO THE LATEST
FLASH FLOOD WATCH PDXFFAPDT WGUS46 KPDT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAVY RAIN ASSOCIATED WITH THUNDERSTORMS WEDNESDAY
          NORTHWEST BLUE MOUNTAINS, CENTRAL OREGON, BLUE MOUNTAINS,
          JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE
          VALLEY, WALLOWA COUNTY

THUNDERSTORMS THURSDAY AND FRIDAY
          NORTHWEST BLUE MOUNTAINS, NORTH CENTRAL OREGON, CENTRAL
          OREGON, BLUE MOUNTAINS, JOHN DAY BASIN, OCHOCO-JOHN DAY
          HIGHLANDS, GRANDE RONDE VALLEY, WALLOWA COUNTY

THUNDERSTORMS SATURDAY
          FOOTHILLS OF THE BLUE MOUNTAINS (WA), NORTHWEST BLUE
          MOUNTAINS, NORTH CENTRAL OREGON, CENTRAL OREGON, FOOTHILLS
          OF THE BLUE MOUNTAINS (OR), BLUE MOUNTAINS, JOHN DAY BASIN,
          OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE VALLEY, WALLOWA
          COUNTY

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
WEDNESDAY.  THE MAIN THREAT FROM THUNDERSTORMS WILL BE HEAVY
RAIN...ALTHOUGH STORMS WILL TRACK A LITTLE FASTER THAN WHAT IS
FORECAST FOR TODAY.  THE THREAT OF CONVECTION WILL CONTINUE THURSDAY
THROUGH SATURDAY.  THE REMAINDER OF THE HOLIDAY WEEKEND WILL BE DRY
EXCEPT FOR A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE
CENTRAL AND EASTERN MOUNTAINS.  LOCALLY BREEZY WINDS ARE POSSIBLE ON
JULY 4TH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 29, 3:43 PM PST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
443 PM PDT TUE JUN 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             15 SE HEPPNER           45.22N 119.30W
06/29/2004  0.50 INCH        MORROW             OR   TRAINED SPOTTER

            REPORTED PEA TO DIME SIZE HAIL WITH HEAVY THUNDERSTORM.

0150 PM     HAIL             4 WSW LA PINE           43.64N 121.57W
06/29/2004  0.25 INCH        DESCHUTES          OR   TRAINED SPOTTER

            PEA SIZE HAIL WITH HEAVY RAIN.

0154 PM     HEAVY RAIN       N HAMPTON               43.67N 120.23W
06/29/2004  1.00 INCH        DESCHUTES          OR   TRAINED SPOTTER

            1/2 TO 1 INCH OF RAINFALL IN THE PAST 30 MINUTES. PEA
            SIZE HAIL ALSO REPORTED.

0200 PM     HAIL             2 NNW LA PINE           43.69N 121.52W
06/29/2004  0.50 INCH        DESCHUTES          OR   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL REPORTED WITH HEAVY THUNDERSTORM.

0324 PM     HAIL             6 ESE ONEIL            44.29N 120.98W
06/29/2004  0.25 INCH        CROOK              OR   TRAINED SPOTTER

            PEA SIZE HAIL WITH LOTS OF LIGHTNING AND POWER OUTAGES.

0327 PM     TSTM WND DMG     1 NNW PRINEVILLE        44.33N 120.85W
06/29/2004                   CROOK              OR   TRAINED SPOTTER

            WIND GUSTS TO 45 MPH DOWNED POWER LINES. HEAVY
            THUNDERSTORM REPORTED WITH LIGHTNING FLASHES EVERY 3 TO 5
            SECONDS.

0333 PM     TSTM WND DMG     PRINEVILLE              44.31N 120.84W
06/29/2004                   CROOK              OR   TRAINED SPOTTER

            GUSTS TO 45 MPH BROKE OFF AN 8 FOOT LONG TREE LIMB.

0334 PM     HEAVY RAIN       1 N PRINEVILLE          44.30N 120.85W
06/29/2004  0.50 INCH        CROOK              OR   TRAINED SPOTTER

            1/2 INCH OF RAIN FELL IN 20 MINUTES. 6 LIGHTNING FLASHES
            PER MINUTE.

0335 PM     NON-TSTM WND DMG 1 N PRINEVILLE          44.30N 120.85W
06/29/2004                   CROOK              OR   TRAINED SPOTTER

            1 TO 2 INCH DIAMETER TREE LIMBS DOWNED.

0335 PM     FLASH FLOOD      1 N BROTHERS            43.81N 120.60W
06/29/2004                   DESCHUTES          OR   TRAINED SPOTTER

            HEAVY THUNDERSTORMS PRODUCED STANDING WATER ON ROADWAYS.
            ESTIMATED 1 INCH OF RAINFALL.

0345 PM     HEAVY RAIN       5 NE POWELL BUTTE       44.29N 120.96W
06/29/2004  0.25 INCH        CROOK              OR   TRAINED SPOTTER

            1/4 INCH OF RAIN IN 8 MINUTES. STILL RAINING AT TIME OF
            REPORT.

0352 PM     FLASH FLOOD      1 N PRINEVILLE          44.29N 120.83W
06/29/2004                   CROOK              OR   TRAINED SPOTTER

            0.60 INCHES OF RAINFALL IN 20 MINUTES. FLOODING OVER
            CURBSIDES INTO LAWNS. NUMEROUS POWER OUTAGES.

0352 PM     FLASH FLOOD      3 ENE PRINEVILLE        44.32N 120.78W
06/29/2004                   CROOK              OR   TRAINED SPOTTER

            RUNNING WATER DOWNHILL.

0400 PM     TSTM WND DMG     1 NNW PRINEVILLE        44.33N 120.85W
06/29/2004                   CROOK              OR   TRAINED SPOTTER

            WIND GUSTS TO 60 MPH DOWNED SMALL TREE BRANCHES. POWER
            OUTAGES REPORTED IN PRINEVILLE.

0402 PM     FLASH FLOOD      4 N PRINEVILLE          44.37N 120.84W
06/29/2004                   CROOK              OR   TRAINED SPOTTER

            ROADS FLOODED IN DOWNTOWN PRINEVILLE. 1/4 INCH HAIL
            NEARLY COVERING GROUND.

0442 PM     HAIL             6 WSW PAULINA           44.08N 120.06W
06/29/2004  1.00 INCH        CROOK              OR   TRAINED SPOTTER

            HAIL TO THE SIZE OF QUARTERS WITH GUSTS TO 40 MPH.

&&

JWM

The radar

The Pendleton radar (KPDT), 141 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Wheeler

When
June 29, 4:25 PM PST to 4:45 PM PST
Where
Wheeler County, 10 mi W of Mitchell
Reported by
TRAINED SPOTTER
Coordinates
44.726, -120.027 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408199.